Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Plaquenil And Anxiety


  • Please log in to reply
7 replies to this topic

#1 Jordan's Mommy

Jordan's Mommy

    Senior Bronze Member

  • Members
  • PipPipPip
  • 70 posts

Posted 10 November 2007 - 08:13 AM

Hi Everyone,

I was just wondering if any of you on plaquenil have had an onset of anxiety. My 7 year old has become very anxious recently and is having a horrible time falling asleep each night due to the anxiety. I am concerned about her beginning to show small signs of OCD as well. I know a couple of her friends have asked her in the past 2 weeks what is wrong with her arm, and that it bothers her when people ask about it. It is so painful to watch her struggle--she is so kind and compassionate, and I just think it's not fair. Any thoughts?

Jennifer

#2 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 10 November 2007 - 11:30 AM

Hi,

I've been on Plaquenil for almost 8 years. I don't believe I've experienced any anxiety brought on by the meds.

Really sorry she's having such a hard time.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#3 MicheleM

MicheleM

    Silver Member

  • Members
  • PipPipPipPip
  • 119 posts
  • Location:Atlanta, GA

Posted 10 November 2007 - 12:06 PM

My kids are 26 & 24 and I can tell you that each one experienced life's difficulties in completely different ways. Little ones are not always able to express their feelings like we adluts can. Their brains are not developed enough to understand what they are feeling let alone put it into words. If it isn't due to a drug you may want to give her the opportunity to talk to a professional who might be able to help her understand what's happening to her. My son was very ill with lung issues when he was small and we sought outside counsel (eventually) and the "professional" was able to see much more than I could because he could use logic not emotion. The main thing I learned was kids need mommy to be the soft place to fall and get a kiss/hug and just be her mommy besides all the other stuff like caregiver, chaueffer, laundress, etc. Illness is tough on all, but really rough on little guys. Hope the medicine that's supposed to help helps and isn't a part of the problem for you. Michele
Soft hugs your way,

Michele

#4 jefa

jefa

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 10 November 2007 - 11:00 PM

Hi, Jen. I looked through the fine print on my insert and did not see any mention of direct anxiety, but it wouldn't hurt to mention it to her doctor. 7 is a hard time in the best of circumstances. My son did very well in school and got along well with the other kids, but he was anxious to the point of sucking on his lower lip all the time which kept it irritated. He grew out of that phase as he gained confidence. Michelle offers good advice about the possible need for professional counselling.
Warm wishes,
Jefa

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#5 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 11 November 2007 - 11:40 AM

Hi Jen, I have been on Plaquenil for several years (with a short break in there somewhere!), and have never experienced anxiety from it. A friend of mine that has Lupus warned me that she had it SO bad with Plaquenil but I have never noticed it. She is quite a bit younger than me so I wonder if it had to do with her age. More than likely, this med just didn't work for her.

I hope that you were able to talk to the doctor about it and see if he/she has a better solution. Let us know what you find out.
*WestCoast*

********

#6 Jordan's Mommy

Jordan's Mommy

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 70 posts

Posted 11 November 2007 - 03:23 PM

The literature I have from my pharmacist indicates that "mood changes" are a possible side effect of plaquenil. Web sites I have looked at also state that emotional changes such as depression and anxiety are possible. I realize that side effects may be rare, but they are still possible. My doctor has suggested benadryl or melatonin supplements to help her go to sleep, which is when the anxiety sets in. Has anyone here ever used melatonin?

Jennifer

#7 Margaret

Margaret

    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 997 posts
  • Location:Pennsylvania

Posted 11 November 2007 - 03:26 PM

Hi Jennifer ,

Emmi just wrote about Plaquenil ...... "My meds.. Well oxiklorine (plaquenil) is causing anxioty, depression, and it's making me totally confused and really grumpy." Gareth is on Plaquenil but he also takes Lexapro for OCD (dx'd years before the sclero). Perhaps the Lexapro is helping him. Like Emmi and your daughter, he's one of the young ones. I will keep tabs on him.

Take care, Everyone.
Margaret

#8 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 11 November 2007 - 03:29 PM

Jennifer,

I'm so sorry that your 7 year old is having so many problems. I wish I could have with personal experience on your plaquenil questions, but I've never taken it. We do have an information section on plaquenil that you might find some information. I sure hope things improve.


Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)